Alabama, 2020

Flash Flooding and Heavy Rain in Alabama, September 13, 2020

September 13, 2020 · NWS HUN · 6 events in 2 counties and zones

Thanks to a stationary boundary draped southwest to northeast across the TN and Mid-MS Valley, several waves of moderate to heavy rainfall occurred on September 13, 2020. While the heaviest rainfall totals remained to the north of the Hydrologic Service Area across portions of Western Tennessee, portions of Northwest Alabama were on the southern tip of the heavy rainfall received that day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Thanks to a stationary boundary draped southwest to northeast across the TN and Mid-MS Valley, several waves of moderate to heavy rainfall occurred on September 13, 2020. While the heaviest rainfall totals remained to the north of the Hydrologic Service Area across portions of Western Tennessee, portions of Northwest Alabama were on the southern tip of the heavy rainfall received that day. Nearly continuous rainfall occurred for 5-7 hours across these locations, leading to several instances of nuisance and flash flooding. Storm total rainfall amounts ranged from 4-6 on this day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 13, 8:39 AM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Sep 13, 8:39 AM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
939 AM CDT Sun Sep 13 2020

.NEAR TERM...(Rest of Today)
Issued at 940 AM CDT Sun Sep 13 2020

Surface analysis this morning continues to feature a weak
convergence boundary stretching from the Great Lakes region through
the Lower MS Valley. This boundary was a focus for showers and a few
storms across NW AL overnight and continues to be a focus for
lingering showering activity this morning. Rainfall across NW AL
through S. Middle TN has shown a tight gradient. While only a Trace
was picked up at KMSL, 3 to 4 inches were reported by CocoRaHS
observers in Northern Lauderdale Co. As such, will maintain the Flash
Flood Watch at least through this afternoon to account for
additional diurnal convection.

For the update - will continue to showcase rain chances as a fairly
tight gradient from the NW to SE. The aforementioned boundary is
expected to dip to the south later this afternoon, but break up in
coverage. Temps outside of the shower/storm activity will be a little
uncomfortable with temps in the mid/upper 80s and dew points in the
mid 70s.

.SHORT TERM...(Tonight through Tuesday night)
Issued at 505 AM CDT Sun Sep 13 2020

A few lingering showers will be possible across the TN Valley early
this evening, before diminishing within a few hours of sunset.
However, additional convection may develop along the remnant low-
level boundary (which will likely extend across TN) early Monday
morning and shift southwestward, as steering currents assume a light
northerly component. Although weak flow aloft will continue on
Monday with the subtropical ridge positioned across the TN Valley,
low- level east-northeasterly winds will strengthen considerably as
TC Sally drifts northwestward into the northern Gulf of Mexico. This
could allow a few afternoon showers and thunderstorms developing
across the higher terrain to the north/east of Huntsville to shift
west-southwestward. However, based on the amount of drying aloft
observed in forecast soundings, we expect this activity to remain
scattered in coverage and dissipate within a few hours of sunset
Monday evening.

During the period from Monday night-Tuesday night, the subtropical
ridge (initially centered across our region) will build eastward,
eventually becoming established across the southern FL peninsula.
Deep-layer southeasterly flow will steadily strengthen in the
gradient between the ridge to our southeast and TC Sally, which is
predicted by NHC to be lifting north-northwestward across eastern
LA/southern MS during this period. The rapid northwestward return of
tropical moisture on Tuesday will support scattered-numerous showers
and thunderstorms, which should be greatest in coverage across the
southwestern portion of the CWFA where the lingering influence from
drier air aloft will be less. By Tuesday night, increasing synoptic
scale ascent coupled with warm/moist advection should result in a
northward expanding area of rain and embedded convective showers by
sunrise on Wednesday. High temperatures will remain in the m-u 80s on
Monday, but should fall into the l-m 80s region-wide on Tuesday as
tropical moisture returns to the region. Lows will generally be in
the m-u 60s, but could fall into the lower 60s early Tuesday morning
across our TN counties.

.LONG TERM...(Wednesday through Saturday)
Issued at 505 AM CDT Sun Sep 13 2020

The main story for the long term period will be heavy rain in
upwards of 2 to 4 inches with locally higher amounts associated with
Tropical Storm Sally as it moves across the Tennessee Valley. The
current forecast track from the NHC has the center of the circulation
moving through Alabama starting late Wednesday and into Thursday.
However, outer bands of showers and storms will begin to impact the
local area starting Wednesday morning. As expected with tropical
airmasses, PWATs around 2 inches will result in very efficient
rainfall that may result in flash flooding. While a flash flood watch
may be needed at a future time, it is not being considered with this
forecast package given the event is still 4 days out. Similar to
Hurricane Laura a few weeks ago, tropical tornadoes are once again
possible, but this will largely depend on the track and intensity of
Sally as it moves inland later this week.

On Thursday night, a cold front dropping in from the Plains will
help eject the remnants of Sally to our east. The overnight model
runs still show a lack of agreement on when exactly this front
arrives with the GFS the earliest of the global models, clearing out
the rain by Thursday night whereas the ECMWF has the front
approximately 12 hrs behind. Either way, cooler and drier air advects
in from the northwest by Friday night. A beautiful weekend is in
store with highs around 80 and dewpoints in the upper 50s to lower
60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 654 AM CDT Sun Sep 13 2020

SHRA/TSRA will continue to impact locations invof a stalled low-
level convergence axis draped across NW AL and southern Middle TN
this morning. It appears as if the bulk of the convection in our
region will be closely tied to this feature, and for this reason we
have only included -SHRA in a TEMPO group for the MSL terminal.
However, a broken deck of low stratus clouds could periodically
impact both airport locations through 16Z, and this has been
included in TEMPO groups as well. Latest model guidance suggests that
the overall coverage of precipitation will diminish this aftn, as
environmental conditions become less favorable for convection. Thus,
we will indicate VFR conditions for the remainder of the TAF period,
with few stratocu beneath sct-bkn mid and high clouds. Sfc winds will
remain from the SE at 5-10 knots today, but will shift to NE at
similar speeds early this evening.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch until 7 PM CDT this evening for ALZ001>005.

TN...Flash Flood Watch until 7 PM CDT this evening for TNZ076-096.

&&

NEAR TERM...Barron
SHORT TERM...70/DD
LONG TERM...GH
AVIATION...70/DD

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Sep 13, 5:01 AM CST, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
601 AM CDT Sun Sep 13 2020

ALZ001>005-TNZ076-096-141130-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Moore-Lincoln-
601 AM CDT Sun Sep 13 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for north central Alabama,
northwest Alabama and southern middle Tennessee.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Flash Flood Watch.

Scattered to numerous showers and thunderstorms will continue across
the outlook area today. The greatest concentration of this activity
will occur during the morning hours and in the vicinity of a frontal
boundary stalled across northwest Alabama and southern Middle
Tennessee. Due to the potential for several consecutive rounds of
moderate to heavy rainfall in this region, a Flash Flood Watch has
been issued through 7 PM CDT. The threat for both thunderstorms and
locally heavy rainfall will diminish around sunset this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered to numerous showers and thunderstorms will continue for
much of the upcoming work week, with the greatest coverage expected
to be on Wednesday and Thursday, when the remnant circulation of
Tropical Cyclone Sally will shift northeastward through the region.
There is an increasing risk for locally heavy rainfall and flooding
across the Tennessee Valley during this period, and a few strong
storms will be possible as well.

.SPOTTER INFORMATION STATEMENT...

Formal activation of storm spotters and emergency management
personnel is not anticipated at this time. However, timely reports of
flooding will be greatly appreciated.

Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

ALZ006>010-016-TNZ097-141130-
Madison-Morgan-Marshall-Jackson-DeKalb-Cullman-Franklin TN-
601 AM CDT Sun Sep 13 2020

This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama and southern middle Tennessee.

.DAY ONE...Today and tonight.

Scattered to numerous showers and thunderstorms will continue across
the outlook area today. However, the greatest concentration of this
activity will occur during the morning hours and in the vicinity of a
frontal boundary stalled across northwest Alabama and southern
Middle Tennessee. The threat for both thunderstorms and locally heavy
rainfall will diminish around sunset this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered to numerous showers and thunderstorms will continue for
much of the upcoming work week, with the greatest coverage expected
to be on Wednesday and Thursday, when the remnant circulation of
Tropical Cyclone Sally will shift northeastward through the region.
There is an increasing risk for locally heavy rainfall and flooding
across the Tennessee Valley during this period, and a few strong
storms will be possible as well.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

70/DD

The radar

The Columbus AFB radar (KGWX), 121 km away, was scanning. The volume nearest the first event began at 17:30 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Lauderdale

When
September 13, 11:30 AM CST to 5:00 PM CST
Where
Lauderdale County, 0.57 mi W of Petersville to 0.32 mi W of Petersville
Cause
Heavy Rain
Reported by
State Official
Coordinates
34.850, -87.690

Portions of Heathrow Drive flooded. No depth of water given.

Flash Flood, Lauderdale

When
September 13, 11:30 AM CST to 4:00 PM CST
Where
Lauderdale County, 1.79 mi NW of Petersville to 1.36 mi NW of Petersville
Cause
Heavy Rain
Reported by
State Official
Coordinates
34.870, -87.700

Three northbound lanes of Cloverdale Road reported flooded. Water of unknown depth.

Flash Flood, Colbert

When
September 13, 12:05 PM CST to 6:00 PM CST
Where
Colbert County, 1.84 mi WNW of Barton to 1.82 mi WNW of Barton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.740, -87.910

Water moving rapidly over the road at the intersection of Highway 72 W and Shop Loop Road.

Flash Flood, Colbert

When
September 13, 12:33 PM CST to 6:00 PM CST
Where
Colbert County, 0.99 mi NNW of Muscle Shoals to 0.93 mi NNW of Muscle Shoals
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.762, -87.679

Several inches of water over driveway near carport and getting close to entering the house at this location on Frey Avenue.

Flash Flood, Colbert

When
September 13, 12:34 PM CST to 6:00 PM CST
Where
Colbert County, 0.69 mi N of Tuscumbia to 0.79 mi N of Tuscumbia
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.740, -87.700

Up to 12 inches of water reported over the road at the intersection of E 1st Street and N Cave Street near Deshler Football Stadium.

Heavy Rain, Colbert

When
September 13, 12:48 PM CST to 6:00 PM CST
Where
Colbert County, 0.35 mi SW of Muscle Shoals to 0.22 mi SSW of Muscle Shoals
Reported by
Public
Coordinates
34.747, -87.675

Water three to four inches deep was reported in the Walmart Parking lot at this location.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921091, 921092, 921094, 921095, 921096, 921113.